Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Sioux Falls, SD

July 22, 20234 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2023, 3:55 PM CDT for 4 counties in Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 3:55 PM CDT (20:55 UTC)
Expired
Jul 22, 2023, 4:34 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KFSD 222055
SVRFSD
MNC081-083-101-117-222145-
/O.NEW.KFSD.SV.W.0142.230722T2055Z-230722T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
355 PM CDT Sat Jul 22 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in southwestern Minnesota...
  Southeastern Lincoln County in southwestern Minnesota...
  Northeastern Pipestone County in southwestern Minnesota...
  Northwestern Murray County in southwestern Minnesota...

* Until 445 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located over Florence, or
  17 miles southwest of Marshall, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Balaton around 410 PM CDT.

Other locations in the path of this severe thunderstorm include
Current Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2055Z 319DEG 18KT 4426 9601 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
2 follow-up statements
695 
WWUS53 KFSD 222113
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
413 PM CDT Sat Jul 22 2023

MNC081-083-101-117-222145-
/O.CON.KFSD.SV.W.0142.000000T0000Z-230722T2145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-
413 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN LYON...SOUTHEASTERN LINCOLN...NORTHEASTERN PIPESTONE
AND NORTHWESTERN MURRAY COUNTIES...

At 413 PM CDT, a severe thunderstorm was located near Ruthton, or 17
miles northwest of Slayton, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Lyon, southeastern Lincoln, northeastern Pipestone and
northwestern Murray Counties, including the following locations...
Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2113Z 345DEG 23KT 4416 9603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
069 
WWUS53 KFSD 222134
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT Sat Jul 22 2023

MNC081-083-101-117-222144-
/O.CAN.KFSD.SV.W.0142.000000T0000Z-230722T2145Z/
Lyon MN-Lincoln MN-Pipestone MN-Murray MN-
434 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
SOUTHEASTERN LINCOLN...NORTHEASTERN PIPESTONE AND NORTHWESTERN MURRAY
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Pipestone and Murray counties! 

LAT...LON 4430 9616 4437 9600 4417 9567 4401 9600
TIME...MOT...LOC 2133Z 319DEG 18KT 4408 9593 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Sat Jul 22 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 240 PM CDT Sat Jul 22 2023

A relatively weak wave will continue to drop south through MN into
IA late this afternoon and evening. With some weak low to mid level
warm advection and a weaker cap late this afternoon isolated
thunderstorms will be possible. With CAPE values generally 1000 J/kg
or lower and fairly weak shear severe weather is not expected to be
very widespread. However, with a very dry sub cloud layer leading to
DCAPE values around 1200 J/kg there could be some gusty winds with
the stronger storms, possibly as high as 65 mph. Hail could reach
dime size. The better chances for this will be mostly near and east
of I-29. This activity should be mostly diurnally driven so not much
activity expected after sunset. There is some potential for an
isolated thunderstorm near the Missouri River in central SD as well
as a few locations have heated out. Lows will be mild in the upper
50s to lower 60s.

Northwest flow aloft with building heights should lead to a dry and
increasingly warm Sunday. Model soundings show a very strong cap in
place in most locations, weakest in central SD, so not expecting
storms to develop. Highs from the mid 80s in southwest MN to the mid
90s in central SD.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jul 22 2023

Sunday night into Monday morning a wave will drop south into the
area and increase the mid level warm air advection. This should
allow for isolated to scattered thunderstorms to develop, with the
better chances near and east of I-29. While isolated severe storms
will be possible the overall threat should be on the lower end.

Monday afternoon and night looks dry for now but if the wave is a
little slower or if any boundaries are left behind additional
activity will be possible. Temperatures start to climb on Monday
with highs from the mid and upper 80s east of I-29 to the mid 90s
in central SD.

Tuesday into Saturday will see upper level ridging try to build into
the area but some weak energy may occasionally beat the ridge down a
bit. One potentially better piece of energy looks to be from about
Wednesday night into Thursday night, but still far enough out not to
worry too much about details. Otherwise very warm with lows from the
mid 60s to lower 70s and highs in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1225 PM CDT Sat Jul 22 2023

Isolated showers and thunderstorms will be possible this afternoon
into the evening, but most activity should diminish pretty
quickly after sunset. The better chances will be near and east of
I-29. The stronger storms later in the afternoon may produce
strong wind gusts to 65 mph. Outside of any showers and
thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 22, 3:32 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 PM CDT Sat Jul 22 2023

SDZ038-039-050-052>055-057>067-232045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-
332 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. While the risk of severe weather is low, isolated stronger
storms could produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Increasing heat will build east across the region Sunday through
much of next week. Tuesday through Thursday, widespread highs in the
90s are likely, with heat indices possibly topping 100 degrees.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-068>071-232045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Bon Homme-Yankton-Union-
332 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. While the risk of severe weather is low, isolated stronger
storms could produce strong wind gusts of 60 mph and hail up to ping
pong ball size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Increasing heat will build east across the region Sunday through
much of next week. Tuesday through Thursday, widespread highs in the
90s are likely, with heat indices possibly topping 100 degrees.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 3:22 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
322 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Hail             Arco                    44.39N 96.18W
07/22/2023  E1.25 inch       Lincoln            MN   Trained Spotter

&&

PS
Local storm report, Jul 22, 3:28 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
328 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             9 N Tracy               44.37N 95.60W
07/22/2023  M1.50 inch       Lyon               MN   Trained Spotter

            Hail lasted for 10 minutes.

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone40 min
Jul 22, 3:51 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon39 min
Jul 22, 4:26 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock49 min
Jul 22, 4:32 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray16 min
Jul 22, 5:44 PM CDTSevere Thunderstorm WarningFSDNobles46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.